Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Charleston, SC

May 15, 2005Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 15, 2005, 7:32 PM EDT for Berkeley County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 7:32 PM EDT (23:32 UTC)
Expired
May 15, 2005, 8:20 PM EDT
In force
48 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 106 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 152332
SVRCHS
SCC015-160015-
/O.NEW.KCHS.SV.W.0052.050515T2332Z-050516T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
732 PM EDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EADYTOWN...OR ABOUT 17 MILES WEST OF SAINT
  STEPHEN...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CROSS...
  EADYTOWN...
  BONNEAU BEACH...
  SAINT STEPHEN...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3349 8035 3322 8032 3337 7979 3361 7998

$$
2 follow-up statements
000 
WWUS52 KCHS 152359
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
758 PM EDT SUN MAY 15 2005

SCC015-160015-
/O.CON.KCHS.SV.W.0052.000000T0000Z-050516T0015Z/
BERKELEY-
758 PM EDT SUN MAY 15 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR BERKELEY COUNTY...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM PINEVILLE TO SAINT 
STEPHEN...MOVING EAST AT 15 MPH.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3349 8035 3322 8032 3337 7979 3361 7998

$$
000 
WWUS52 KCHS 160020
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
819 PM EDT SUN MAY 15 2005

SCC015-160029-
/O.EXP.KCHS.SV.W.0052.000000T0000Z-050516T0015Z/
BERKELEY-
819 PM EDT SUN MAY 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY HAS EXPIRED AT
815 PM EDT...

AT 815 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE.  THE STORM CONTINUES TO PRODUCE HEAVY RAIN 
FROM PINEVILLE OVER TO SAINT STEPHEN.  ADDITIONAL RAIN TOTALS OVER 
THE NEXT HOUR OF 1 TO 2 INCHES ARE POSSIBLE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3349 8035 3322 8032 3337 7979 3361 7998

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:35 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 15, 3:35 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT SUN MAY 15 2005

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...CURRENTLY AT THE
SFC...COLD FRONT STRETCHES FROM THE NORTHERN MID-ATLC STATES
SOUTHWARD ALONG THE EAST SIDE OF THE APPALACHIANS...INTO THE
NORTHERN GULF OF MEXICO. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE MIDLANDS OF SC...AND A FEW CELLS HAVE DEVELOPED
IN WESTERN PORTIONS OF THE CWA. DWPTS HAVE FALLEN INTO THE UPPER 50S
TO AROUND 60 AWAY FROM THE COAST THIS AFTERNOON...LIMITING THE
AMOUNT OF INSTABILITY AVAILABLE FOR CONVECTIVE DEVELOPMENT. MAIN
SHORT TERM CONCERNS FOR THE OVERNIGHT REVOLVE AROUND CHANCES OF
SHOWERS/STORMS.

TONIGHT AND MONDAY...COLD FRONT WILL CONTINUE TO SLOWLY SHIFT INTO
THE FORECAST AREA...WITH BETTER DYNAMIC FORCING MOVING INTO THE AREA
AFTER 00Z. COLD FRONT WILL WEAKEN OVERNIGHT AND WILL BECOME NEARLY
STATIONARY OVER THE FORECAST AREA DURING THE DAY ON MONDAY.  WILL
CONTINUE CHANCE POPS FOR SHOWERS/STORMS OVERNIGHT. BEST FORCING
PUSHES OFFSHORE BY MORNING MONDAY...SO WILL KEEP THE FORECAST DRY.
SHOULD SEE SKIES BECOME PARTLY CLOUDY ALL AREAS BY MID MORNING
MONDAY...THEN EXPECT CONVECTION TO DEVELOP ONCE AGAIN MONDAY
AFTERNOON WITH STATIONARY FRONTAL BOUNDARY IN THE AREA...AND SEA
BREEZE PUSHING INLAND. THEREFORE HAVE INCLUDED CHANCE POPS FOR
SHOWERS/STORMS MONDAY AFTERNOON.

MONDAY NIGHT...MODELS INDICATING A WAVE OF LOW PRESSURE WILL DEVELOP
ALONG THE STATIONARY FRONTAL BOUNDARY...AND LIFT NORTHWARD THROUGH
THE FORECAST AREA. WILL GO WITH CHANCE POPS FOR NOW. WILL INCREASE
SKY COVER TO GO MOSTLY CLOUDY MONDAY NIGHT AS LOW PASSES THROUGH THE
AREA.
&&

.LONG TERM /TUE THROUGH SAT/...LINGERING FNTL BNDRY / INVERTED
COASTAL TROF LOOKS TO BE A FOCUS PRECIP FOR MOST OF TUE BUT QUESTION
IS COVERAGE. MOISTURE IS FAIRLY DEEP FOR THE SC COUNTIES AND H5 TROF
AXIS WILL ALSO ADD TO THE DYNAMICS...BUT NE FLOW MAY ACT TO INHIBIT
PRECIP OVR MOST OF THE CWFA. FOR NOW...WILL RUN WITH 30 POPS AS THE
MODELS ARE STILL HAVING A HARD TIME RESOLVING THIS FEATURE.

BEYOND TUE...HIGH PRES WILL MOVE OVER THE AREA WHICH LOOKS TO KEEP
THE AREA MAINLY DRY. THE ONLY EXCEPTION MAY IN THE LATE THU INTO FRI
TIMEFRAME WHICH MAY ALLOW FOR SEABREEZE CONVECTION AS WINDS WILL BE
ONSHORE AND MOISTURE WILL INCREASE IN THE 1000-500 MB COLUMN. THERE
ARE STILL MANY QUESTIONS AS TO THE POTENTIAL FROPA FOR FRI-SAT...BUT
WITH SUCH UNCERTAINTY IN THE MODELS WILL STILL KEEP FRI-SAT DRY.

TEMPS TO BE A BIT BELOW NORMAL FOR THE START OF THE WEEK...WITH THE
TROUGH AND CLOUD/PRECIP COMPLICATIONS...THEN WILL RISE TO
NEAR-TO-ABOVE NORMAL LEVELS BY THE END OF THE WEEK WITH THE HIGH
PRES AREA SLIDING ACRS AND GIVING RETURN SLY FLOW TO THE REGION.
&&

.MARINE...COLD FRONT CURRENTLY STRETCHES FROM THE NORTHERN MID-ATLC
STATES SOUTHWARD ALONG THE LEE SIDE OF THE APPALACHIANS INTO THE
NORTHERN GULF OF MEXICO. BUOYS REPORTING 2 TO 3 FT SEAS THIS
AFTERNOON...AND WINDS GENERALLY BETWEEN 10 AND 15 KT. EXPECT THAT
WINDS AND SEAS WILL SLOWLY INCREASE THIS EVENING IN ADVANCE OF COLD
FRONT...BUT SEAS NO HIGHER THAN 2 TO 4 FT ANTICIPATED. WINDS BEGIN
TO DECREASE LATE TONIGHT AND TOMORROW AS FRONTAL BOUNDARY WEAKENS
AND BECOMES NEARLY STATIONARY ACROSS THE AREA. A WAVE OF LOW
PRESSURE WILL DEVELOP ALONG THE FRONTAL BOUNDARY ON MONDAY NIGHT AND
LIFT NORTHWARD TO THE WEST OF THE COASTAL WATERS. EXPECT WINDS TO
INCREASE A BIT MONDAY NIGHT...INTO THE 10-15 KT RANGE.

TUE THROUGH SAT...FAIRLY BENIGN CONDS TO PERSIST OVER THE
MARINE AREA THROUGHOUT THE EXTENDED FCST PD. SFC TROF TO REMAIN OVR
THE WATERS...MAKING FOR A TRICKY DIRECTIONAL FCST TUE-WED BUT AFTN
SEABREEZE LOOK TO PREVAIL. HIGH PRES MOVES DOWN THE COAST THU...THEN
SHIFTS OFFSHORE FRI BEFORE ANOTHER SYS MOVES THRU THE WATERS LATE
FRI INTO SAT. WINDS OVERALL SHOULD REMAIN AOB 15 KT AND WAVES AOB 4
FT. WAVE HEIGHTS MAY APCH 5 FT TWD THE END OF THE FCST PD AHEAD OF
THE FNTL BNDRY...BUT CONFIDENCE IS LOW ATTM.
&&

.AVIATION...WILL REMOVE TEMPO GROUPS THIS AFTERNOON AT BOTH
TERMINALS AS SEA BREEZE HAS PUSHED INLAND PAST TERMINALS LIMITING
CONVECTION CHANCES. LOOKS LIKE BETTER FORCING ASSOCIATED WITH COLD
FRONT ARRIVES AFTER 04-05Z...SO HAVE INCLUDED VCSH AND A 5 HOUR
PERIOD WITH CB IN THE TAFS. HAVE ALSO BROUGHT IN SOME MVFR CIGS
AFTER 04Z...AS MODEL SOUNDINGS AND TIME SECTIONS INDICATING SOME
LOWER CIGS MOVING IN ASSOCIATED WITH COLD FRONT. AFTER 09-10Z COULD
SEE SOME LIGHT FOG WITH MVFR VISIBILITIES...MUCH WILL LIKELY DEPEND
ON AMOUNT OF RAINFALL SEEN AT THE TERMINALS...BUT DONT ANTICIPATE
SIGNIFICANTLY REDUCED VISIBILITIES. SHOULD SEE MVFR CIGS SCATTER OUT
MID MORNING 14-15Z MON. EXPECT SCATTERED SHOWERS/STORMS TO DEVELOP
AGAIN ON MONDAY...SO HAVE INCLUDED CB AFTER 17Z MON.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRJ/JPC
Hazardous weather outlook, May 15, 4:15 AM EDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
415 AM EDT SUN MAY 15 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
415 AM EDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...THERE IS A CHANCE FOR STRONG THUNDERSTORMS
OVER PORTIONS OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS
AFTERNOON AND EVENING ALONG AND AHEAD OF AN APPROACHING COLD FRONT.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL AND STRONG WIND
GUSTS EXPECTED TO BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY TODAY AND TONIGHT.

In the hours before

Special weather statement, May 15, 6:32 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
632 PM EDT SUN MAY 15 2005

SCZ045-152300-
BERKELEY-
632 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 700 PM
EDT...

AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PINEVILLE...OR ABOUT 8 MILES WEST
OF SAINT STEPHEN...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WILSONS LANDING...EADYTOWN...CROSS
CROSS ROADS...CROSS...CHICORA...PINEVILLE...JUDGE TOWN...BONNEAU
BEACH...RUSSELLVILLE AND MACBETH THROUGH 700 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

BE ON THE LOOKOUT FOR STRONG WINDS OF 45 TO 55 MPH...1/2 INCH
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

PY
Special weather statement, May 15, 6:41 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
641 PM EDT SUN MAY 15 2005

SCZ044-152315-
DORCHESTER-
641 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 715 PM
EDT...

AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF TEXAS...OR ABOUT 8
MILES SOUTHEAST OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TEXAS...GROVER
AND PREGNALL THROUGH 715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 15, 7:02 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
702 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             PINEVILLE               33.43N 80.03W
05/15/2005  1.75 INCH        BERKELEY           SC   TRAINED SPOTTER

&&

PAY
Special weather statement, May 15, 7:16 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
716 PM EDT SUN MAY 15 2005

SCZ044-045-152345-
BERKELEY-DORCHESTER-
716 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY THROUGH 745 PM EDT...

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF ROSINVILLE...OR ABOUT 7
MILES NORTHEAST OF SAINT GEORGE...MOVING NORTHEAST AT 20 MPH.  THIS
STORM IS NEAR THE INTERSECTION OF INTERSTATES 95 AND 26.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:38 PM EDTSevere Thunderstorm WarningCHSBerkeley37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.